[Skip to Content]
[Skip to Content Landing]
Article
January 1979

Hypertriiodothyroninemia in Hypothyroidism Treated With Thyroglobulin

Author Affiliations

From the Genetic and Endocrine Unit, Department of Pediatrics, State University of New York, Upstate Medical Center, Syracuse.

Am J Dis Child. 1979;133(1):71-72. doi:10.1001/archpedi.1979.02130010077014
Abstract

• Hypertriiodothyroninemia during therapy with thyroglobulin was noted in six hypothyroid patients aged 9 to 25 years. Causes of hypothyroidism were thyroiditis, congenital athyreosis, cryptothyrodism, or goitrous hypothyroidism. Serum thyroxine level, measured at the same time, was below normal in three patients. Findings attributable to excess of thyroid hormones were none other than slight nervousness or transitory heat intolerance. Substitution of levothyroxine for thyroglobulin was done in all patients and was associated with return to normal of serum triiodothyronine (T3) values in those tested. A high content of T3 in thyroglobulin used for medication seems the most probable cause of the observed hypertriiodothyroninemia. Since similar findings have been reported previously for hypothyroid patients treated with desiccated thyroid preparations, it seems clear that therapy with levothyroxine offers a significant advantage over the use of desiccated thyroid or thyroglobulin.

(Am J Dis Child 133:71-72, 1979)

×